Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 100, NWS Springfield, MO

August 26, 2006Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 26, 2006, 8:29 AM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2006, 8:29 AM CDT (13:29 UTC)
Expired
Aug 26, 2006, 2:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
-149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 261329
FFWSGF
MOC091-261930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 230 PM CDT SATURDAY

* AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH FORK

UP TO TWO INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE WARNED 
AREA DURING THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES 
ARE POSSIBLE IN THE WARNED AREA. THIS RAINFALL HAS BEEN GREATEST 
NEAR A LOW WATER CROSSING LOCATED ON HIGHWAY K NEAR HIGHWAY 160. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3650 9213 3650 9169 3705 9166 3705 9181
      3676 9211

$$

GAGAN
2 follow-up statements
000 
WGUS73 KSGF 261717
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT SAT AUG 26 2006

MOC091-261930-
HOWELL MO-
1216 PM CDT SAT AUG 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
HOWELL COUNTY...

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAVE BEGUN TO EXIT THE REGION FOR NOW. RADAR 
ESTIMATES OF TWO TO FOUR INCHES OF RAINFALL ARE COMMON ACROSS 
WESTERN AND CENTRAL PORTIONS OF THE COUNTY...WHICH WILL RESULT IN 
CONTINUED RUNOFF INTO CREEKS AND STREAM THROUGH THE EARLY AFTERNOON 
HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAULFIELD 
AND SOUTH FORK

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3650 9213 3650 9169 3705 9166 3705 9181
      3676 9211

$$

GAGAN
000 
WGUS73 KSGF 261924
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT SAT AUG 26 2006

MOC091-261933-
HOWELL MO-
223 PM CDT SAT AUG 26 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM CDT FOR HOWELL
COUNTY...

UP TO FOUR INCHES OF RAIN FELL ACROSS PORTIONS OF WESTERN AND 
CENTRAL HOWELL COUNTY. THE RAIN HAS ENDED FOR NOW...HOWEVER MORE 
RAIN IS EXPECTED LATER TONIGHT AND SUNDAY.

LAT...LON 3650 9213 3650 9169 3705 9166 3705 9181
      3676 9211

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:46 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 26, 6:46 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 AM CDT SAT AUG 26 2006

.DISCUSSION...
A LARGE MCS COMPLEX WAS BEGINNING TO DEVELOP ACROSS EASTERN
KANSAS/NORTHWEST MISSOURI EARLY THIS MORNING WITH REGIONAL RADAR
INDICATING A MESOSCALE CIRCULATION JUST NORTH OF KANSAS CITY AS OF 1
AM. LOW LEVEL JET CONTINUES TO IGNITE CONVECTION ACROSS NORTH
CENTRAL OKLAHOMA...AND INTO SOUTH CENTRAL/SOUTHEAST KANSAS. CURRENT
RADAR TRENDS ALONG WITH LATEST RUC...CONTINUES TO SHOW MID LEVEL DRY
LAYER/STABLE LAYER ACROSS SOUTHERN MISSOURI REMAINING NEARLY
STATIONARY WHICH WOULD LEAD TO THE BULK OF THE CONVECTION NORTH OF
I-44 DURING THE NEXT 6/12 HOURS. ALTHOUGH WILL SEE HOW RADAR TRENDS
LOOK IN THE NEXT TWO HOURS...BUT CURRENT THINKING IS TO HAVE CHANCE
POPS SOUTH OF I-44 WITH LIKELY/CATEGORICAL POPS NORTH OF I-44.

AFTER THIS MORNING MY ATTENTION TURNS TO THE STRONG SYNOPTIC SCALE
SYSTEM ACROSS THE NORTHERN ROCKIES. MODELS HAVE BEEN TRENDING TOWARD
A VERY STRONG MID/UPPER LOW BECOMING CUT OFF FROM THE MEAN FLOW BY
MONDAY ACROSS THE MID WEST. BOTH THE WRF/GFS ARE SHOWING A VERY
SYNOPTIC TYPE REGIME DEVELOPING ACROSS THE NORTHERN/CENTRAL PLAINS
BY LATE IN THE WEEKEND/EARLY NEXT WEEK WHICH IS TYPICAL FOR AN EARLY
FALL STORM SYSTEM. EVEN SOME OF THE MOISTURE FIELDS ASSOCIATED WITH
THIS SYSTEM IS SHOWING A VERY DYNAMIC WARM/COLD CONVEYER BELT ACROSS
NEBRASKA/SOUTHERN SOUTH DAKOTA AND WESTERN IOWA BY MONDAY. DUE TO
THE STRENGTH OF THIS SYSTEM...THE CURRENT FRONTAL BOUNDARY JUST
NORTH OF OUR FORECAST AREA WILL LIKELY STALL OR EVEN RETREAT
NORTHWARD AS THIS SYSTEM BEGINS TO MOVE OUT OF THE ROCKIES.
THEREFORE...IT SEEMS THAT THE BULK OF THE PRECIPITATION WILL LIKELY
HAPPEN AS THE MAIN UPPER TROUGH MOVES THROUGH MONDAY/MONDAY NIGHT.

CURRENT FORECAST WITH LIKELY PRECIPITATION CHANCES ACROSS CENTRAL
MISSOURI WITH LOW PROBABILITIES ACROSS EXTREME SOUTHERN MISSOURI
SEEMS REASONABLE AT THIS TIME THROUGH SUNDAY AFTERNOON.
TEMPERATURES WILL ONCE AGAIN PLAY HAVOC DUE TO RAINFALL AND CLOUD
COVER. HIGHS IN THE LOW TO MID 80S ACROSS CENTRAL MISSOURI...WITH
UPPER 80S TO NEAR 90 ALSO SEEMS REASONABLE DUE TO CURRENT THICKNESS
VALUES.

DID NOT WANT TO DEVIATE TOO MUCH AFTER MONDAY/TUESDAY TIME
PERIOD...BUT DUE TO THIS SYSTEM EXPECTING TO DEVELOP...HAVE ADJUSTED
TEMPERATURES SLIGHTLY FOR WEDNESDAY/THURSDAY. NO OTHER CHANGES
EXPECTED. JLT

&&

.AVIATION...

MUCH OF THE OZARKS AIRMASS HAS BEEN WORKED OVER BY OVERNIGHT
THUNDERSTORMS.  HOWEVER...AREAS OF NORTHWEST ARKANSAS AND EXTREME
SOUTHWEST MISSOURI DIDNT EXPERIENCE ANY RAIN OVERNIGHT...AND WOULD
SUSPECT THAT CU WILL BEGIN POPPING PRIOR TO NOON NEAR JOPLIN ON
SOUTH TO THE BOSTON MOUNTAINS.  THIS AREA SHOULD BECOME THE MOST
UNSTABLE ALLOWING FOR AFTERNOON THUNDERSTORMS TO FIRE...POTENTIALLY
BECOMING SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY HAZARD.
THEREFORE I INSERTED A TEMPORARY PERIOD OF THUNDER FOR BOTH THE SGF
AND JLN TAFS LATE THIS AFTERNOON.

WINDS SHOULD REMAIN LIGHT THROUGH MID MORNING...THEN BECOMING
SOUTHERLY THROUGH THE REST OF THE DAY.  ANOTHER CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL EXIST TONIGHT AS ONCE AGAIN LOW LEVEL JET
PROCESSES UNFOLD.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 26, 6:00 AM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SAT AUG 26 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS PRODUCING QUARTER SIZE HAIL AND WIND GUSTS OF 60
MPH. HEAVY RAINFALL WILL LOCALIZED FLOODING...ESPECIALLY IN AREAS
THAT HAVE RECEIVED HEAVY RAINFALL OVER THE LAST TWO DAYS.

AREAS AFFECTED AND TIMING:

MAINLY THIS AFTERNOON AND EARLY EVENING ACROSS MOST OF THE OZARKS
AND SOUTHEAST KANSAS.

DISCUSSION:

MODEST INSTABILITY WILL ONCE AGAIN DEVELOP DURING THE AFTERNOON
DUE TO DEEP MOISTURE AND SUFFICIENT DAY TIME HEATING ACROSS THE
REGION. LEFT OVER BOUNDARIES FROM THUNDERSTORMS THIS MORNING WILL
FOCUS THE DEVELOPMENT OF THUNDERSTORMS DURING THE AFTERNOON. THE
PRIMARY HAZARD WILL REMAIN HEAVY RAINFALL AND LOCALIZED
FLOODING...BUT AN INCREASE IN WIND DAMAGE AND LARGE HAIL IS
POSSIBLE AS WIND SHEAR VALUES BEGIN TO INCREASE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF THUNDERSTORMS REMAIN IN THE FORECAST THROUGH MONDAY
NIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON IF ENOUGH
INSTABILITY DEVELOPS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

In the hours before

Local storm report, Aug 26, 4:18 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 AM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND DMG     BOLIVAR                 37.61N 93.41W
08/26/2006                   POLK               MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A FEW TREE LIMBS
            WITHIN THE CITY OF BOLIVAR.

&&

DCRAMER
Local storm report, Aug 26, 4:18 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 AM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     BOLIVAR                 37.61N 93.41W
08/26/2006                   POLK               MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A FEW TREE LIMBS
            WITHIN THE CITY OF BOLIVAR.

&&

DCRAMER
Local storm report, Aug 26, 4:38 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     SLEEPER                 37.76N 92.59W
08/26/2006  E70 MPH          LACLEDE            MO   PUBLIC

            60 TO 70 MPH THUNDERSTORM WIND GUSTS NEAR THE SLEEPER
            AREA.

&&

DCRAMER
Local storm report, Aug 26, 5:33 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     LIGHTNING        7 N LEBANON             38.70N 89.82W
08/26/2006                   MADISON            IL   EMERGENCY MNGR

            TWO STRUCTURE FIRES CAUSED BY LIGHTNING IN THE DOVE AREA

&&

LDOOLEY
Local storm report, Aug 26, 7:34 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND GST     7 S APPLETON CITY       38.09N 94.03W
08/25/2006  E60 MPH          ST. CLAIR          MO   PUBLIC

&&

DCRAMER
Local storm report, Aug 26, 7:44 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     MONTREAL                37.97N 92.59W
08/26/2006  E0 MPH           CAMDEN             MO   PUBLIC

0410 AM     TSTM WND GST     MONTREAL                37.97N 92.59W
08/26/2006  E60 MPH          CAMDEN             MO   PUBLIC

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:43 AM CDTSevere Thunderstorm WarningSGFCedar62 min
Aug 26, 2:59 AM CDTSevere Thunderstorm WarningSGFPolk76 min
Aug 26, 3:20 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas70 min
Aug 26, 3:50 AM CDTSevere Thunderstorm WarningSGFLaclede70 min
Aug 26, 4:50 AM CDTFlash Flood WarningSGFMaries6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.